Alert archive / Arizona / Flash Flood Warnings in 2003

Flash Flood Warning 23, NWS Phoenix, AZ

October 10, 2003Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 10, 2003, 4:51 PM MST for Maricopa County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2003, 4:51 PM MST (23:51 UTC)
Expired
Oct 10, 2003, 5:45 PM MST
In force
54 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 162 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 102355
FFWPSR
AZC013-110145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
451 PM MST FRI OCT 10 2003

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAR NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  INCLUDING THE COMMUNITY OF GLADDEN...

* UNTIL 645 PM MST.

* AT 446 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN OVER GLADDEN...OR ABOUT 31 MILES WEST OF WICKENBURG...MOVING
  SOUTHEAST AT 10 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG NORMALLY DRY WASHES AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT 
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT 
OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY 
AND SEEK HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.

LAT...LON 3389 11332 3378 11327 3392 11316 3398 11327

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 3:30 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 10, 3:30 PM MST, 1 hour 21 minutes before
AZZ020>028-CAZ030>033-110545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX ARIZONA
330 PM MST FRI OCT 10 2003

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A WEAKENING LOW PRESSURE SYSTEM IS EXPECTED TO MOVE EAST FROM THE
NORTHERN GULF OF CALIFORNIA TO NORTHWEST MEXICO TONIGHT AND
SATURDAY...WITH A DECREASING CHANCE OF SHOWERS AND THUNDERSTORMS. IT
WILL ALSO BE MUCH WARMER IN SOUTH-CENTRAL ARIZONA INCLUDING PHOENIX
SATURDAY. THE LOW PRESSURE SYSTEM IS EXPECTED TO DRIFT NORTH TOWARD
ARIZONA WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH-
CENTRAL ARIZONA SUNDAY. HIGH PRESSURE ALOFT WILL BRING DRY WEATHER
AND A RETURN TO ABOVE AVERAGE TEMPERATURES FOR MID OCTOBER NEXT WEEK.

&&

.DISCUSSION...
THE PROXIMITY OF A LOW PRESSURE SYSTEM OVER THE NORTHERN GULF OF
CALIFORNIA AND A LOW PRESSURE SYSTEM MOVING EAST ACROSS NORTHERN
ARIZONA RESULTED IN COOLER WEATHER TODAY COMPARED WITH YESTERDAY. IT
WAS MUCH COOLER IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER
PHOENIX AREA DUE TO CLOUDS AND SHOWERS. THE LOW PRESSURE OVER THE
NORTHERN GULF OF CALIFORNIA WILL CONTINUE WEAKENING AS IT DRIFTS
EAST TONIGHT AND SATURDAY. THIS MEANS ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA
TONIGHT MAINLY OVER THE HIGHER TERRAIN OVER SOUTHERN GILA COUNTY...
AND HAVE CONFINED THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO
SOUTHERN GILA COUNTY LATE TONIGHT THROUGH EARLY SUNDAY. WITH A
RETURN TO SOME SUNSHINE...TEMPERATURES ARE FORECAST TO BE MUCH
WARMER IN THE SOUTH-CENTRAL DESERT AREAS INCLUDING THE GREATER
PHOENIX AREA SATURDAY. THE LOW PRESSURE SYSTEM IS EXPECTED TO DRIFT
NORTH TOWARD ARIZONA...RESULTING IN A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR SOUTH-CENTRAL ARIZONA BY SUNDAY AFTERNOON. THE LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE EAST AND DISSIPATE MONDAY AS A
LOW PRESSURE SYSTEM FROM THE NORTHWEST MOVES SOUTHEAST ACROSS THE
INTERMOUNTAIN WEST TO THE ROCKIES. OTHERWISE...HIGH PRESSURE ALOFT
FROM THE PACIFIC WILL MOVE SLOWLY EAST OVER THE SOUTHWESTERN UNITED
STATES NEXT WEEK. THIS MEANS TEMPERATURES RETURNING TO ABOVE AVERAGE
FOR MID OCTOBER NEXT WEEK.

&&

.PSR...WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

ELLIS
Hazardous weather outlook, Oct 10, 6:00 AM MST, 10 hours 51 minutes before
AZZ020>028-CAZ030>033-110100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST FRI OCT 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND
SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER SOUTH CENTRAL
ARIZONA...INCLUDING THE GREATER PHOENIX AREA...TODAY AND THIS
EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE...WITH RAINFALL RATES
IN EXCESS OF ONE HALF INCH PER HOUR...AND SOME STREET FLOODING WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE WILL
BE A SLIGHT CHANCE FOR THUNDERSTORMS OVER SOUTH CENTRAL ARIZONA
SATURDAY AND SUNDAY. BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY
STORM THAT DEVELOPS.

In the hours before

Local storm report, Oct 10, 1:30 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX, AZ
130 PM MST FRI OCT 10 2003

TIME(MST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    10 SE NEW RIVER           AZ   FLASH FLOODS
10/10/03   MARICOPA                       DRIVER RESCUED FROM
                                          VEHICLE STRANDED IN FLOODED
                                          WASH ACROSS ROADWAY

0905 AM    SCOTTSDALE                AZ   FLASH FLOODS
10/10/03   MARICOPA                       TWO FOOT HIGH FLOOD WATER
                                          MOVING ACROSS ROADWAY
                                          PUSHED VEHICLE OFF THE ROAD

VLM
Local storm report, Oct 10, 1:30 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PHOENIX, AZ
130 PM MST FRI OCT 10 2003

TIME(MST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    10 SE NEW RIVER           AZ   FLASH FLOODS
10/10/03   MARICOPA                       DRIVER RESCUED FROM
                                          VEHICLE STRANDED IN FLOODED
                                          WASH ACROSS ROADWAY
                                          REPORTED BY COUNTY EMERGENCY MGT

0905 AM    SCOTTSDALE                AZ   FLASH FLOODS
10/10/03   MARICOPA                       TWO FOOT HIGH FLOOD WATER
                                          MOVING ACROSS ROADWAY
                                          PUSHED VEHICLE OFF THE ROAD
                                          REPORTED BY COUNTY EMERGENCY MGT

VLM

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:40 AM MSTFlash Flood WarningPSRMaricopa65 min
Oct 10, 9:47 AM MSTFlash Flood WarningPSRMaricopa58 min

Nearby

Flash Flood Warnings in Arizona, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.